Colorado, 2025Wildfire and High Wind in Colorado, December 17 to 18, 2025
December 17 to 18, 2025 · NWS GLD · 4 events in 3 counties and zones
A strong cold front brought high wind gusts up to 83 mph across Yuma county through just past midnight on the 18th. A couple wildfires occurred as well due to winds blowing down power lines.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought high wind gusts up to 83 mph across Yuma county through just past midnight on the 18th. A couple wildfires occurred as well due to winds blowing down power lines. The largest fire was near Heartstrong which burned around 12,000 acres. Additional wind gusts to 76 mph was recorded in Burlington, along with a 63 mph wind gust near Cheyenne Wells in Cheyenne county. The high winds caused property damage in northern Yuma County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 17, 4:38 PM MST, 3 hours 42 minutes earlier. Its key messages:
- A High Wind Warning is in effect starting this evening as a cold front brings sporadic gusts up to 60 mph across the area.
- The High Wind Warning continues through tomorrow as another round of wind gusts between 50 and 65 mph are possible during the morning and afternoon hours. There is a low chance that gusts could reach 80 mph.
- A Red Flag Warning is in effect for the entire area Thursday as well. Fires could exhibit explosive growth and be impossible to control.
- Blowing dust is also possible Thursday. Be alert for changing conditions and brownouts.
Area forecast discussion, Dec 17, 4:38 PM MST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
438 PM MST Wed Dec 17 2025
.KEY MESSAGES...
- A High Wind Warning is in effect starting this evening as a
cold front brings sporadic gusts up to 60 mph across the area.
- The High Wind Warning continues through tomorrow as another
round of wind gusts between 50 and 65 mph are possible during
the morning and afternoon hours. There is a low chance that
gusts could reach 80 mph.
- A Red Flag Warning is in effect for the entire area Thursday
as well. Fires could exhibit explosive growth and be
impossible to control.
- Blowing dust is also possible Thursday. Be alert for changing
conditions and brownouts.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 158 PM MST Wed Dec 17 2025
Cloud cover has moved in over the area this afternoon, capping
temperatures in the 50s for most of the area so far. There are a few
60s and any breaks in the clouds should allow for more areas to
reach the 60s. The cloud cover and cooler temperatures have
prevented us from reaching critical fire weather criteria with
relative humidity generally above 25%. Winds still remain elevated
as the upper trough pushes into the Plains and the surface low
begins to near the area.
This evening, the winds are forecast to briefly let up around sunset
as the inversion begins to develop. However, the reprieve will be
short lived as a cold front is forecast to push through the area
with the trough and surface low advancing east. As the front moves
through, it is forecast to mix down some of the stronger winds above
the surface and allow for brief gusts around 50-60 mph along the
front. This has led to the high Wind Warning being pushed up to this
evening. On the back side, pressure rises of ~6mb per 3 hours should
allow winds to sustain around 30 mph and gusts around 45-50 mph. The
current timing is for the front to enter the Tri-State border area
around 7-8pm MT / 8-9pm CT and exit the area close to midnight.
Winds should lower slightly as the night goes on and the front
gets farther away. Temperatures should drop into the 30s with a
few 20s out west as the colder air moves in.
For Thursday, confidence has increased in a multiple hazard day. The
forecast remains on track for the trough to continue to push east
and dig south. This will keep the height gradients between 850mb and
500 mb tight, and allow for another round of strong wind gusts. As
the sun comes up and begins to mix near the surface, the strong
winds that were held up by the inversion should begin mixing to the
surface. The current forecast favors gusts around 50-65 mph, while
some of the stronger guidance suggests gusts could reach 80 mph. The
strongest wind gusts should be closer to North-Central Kansas and
South-Central Nebraska, which means southwestern portions of the
area may be far enough away to avoid the worst of the gusts. Winds
are forecast to sustain around 30 mph and are unlikely to get much
stronger unless the front stay closer to the area and tightens the
pressure gradient. As the sun heats the surface, lapse rates should
increase enough to begin lofting dust, especially with the strong
wind speeds. With the colder air moving in though, the lapse rates
around 1-2km are forecast to be low. As mixing heights around 5000ft
suggest, there may be a cap in place to hold the dust and
concentration. This should lead to plumes of blowing dust across the
area, but again favoring northeastern parts of the area. Be alert
for changing conditions and brownout conditions. Finally, a Red Flag
Warning has also been issued for the area. With the dry conditions
we have had recently and the forecast of fairly strong winds, fires
may become very hard if not impossible to control. With this, felt a
Red Flag Warning is needed. Either way, it will not be a good day to
burn.
There is a 15-20% chance that the area could see lighter winds and
lesser impacts. A couple of the ensemble members were suggesting
that the upper trough may push fast enough to the east that the
tighter height gradients and pressure gradients are east of the area
tomorrow. Winds would still be elevated, but more likely to be 20mph
gust 40 to 45 mph. In this scenario, blowing dust would be much more
isolated and the fire danger would be a little lower.
Tomorrow evening and night, the winds should lower initially as the
inversion sets up and temperatures cool down quickly. However, winds
should pick up around midnight as the next upper trough begins to
move along the Northern Plains and develop low pressure along the
Front Range. This should mix the lower levels and either steady or
warm temperatures. Speeds are forecast to reach 10 to 20 mph with
gusts up to 30 mph.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 215 PM MST Wed Dec 17 2025
Friday, the upper trough is forecast to continue to push east along
the Northern Plains and Canada. While much further north and
limiting impacts, it is still forecast to help develop the low
pressure along the Front Range and increase the winds to around 10-
20 mph and gusts to 30 mph. With dry air in place, relative humidity
is forecast to drop into the teens, bringing a chance for critical
fire weather conditions. The best chances should be for counties
along the Colorado border. Similar to today though, there is a
chance that cloud cover may move through the upper flow and shield
the area. In this case, relative humidity may not be able to drop
into the teens with cooler temperatures due to the clouds. Depending
on how much moisture moves through, a few showers are also possible.
The weekend is forecast to remain a bit on the cooler side, but
still above average for the time of year as the area sits under
northwest flow aloft. Highs are forecast to be in the 50s with lows
in the 20s and 30s. As long as a shortwave doesn't move through and
stays north, winds should generally be around 10 to 20 mph with
gusts to 25 mph.
Christmas week continues to look relatively nice and mild for now as
the upper pattern transitions more to a zonal or slightly ridged
flow. Highs in the 60s with winds generally below 20 mph are
forecast, along with dry conditions.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 428 PM MST Wed Dec 17 2025
Complicated TAF forecast for this period as a cold front moving
through ~02-03Z over KGLD and ~03-04Z over KMCK with winds
becoming gusty to ~45 kts with the frontal passage out of the
northwest some local blowing dust can't be ruled out tonight,
though it would likely be short lived. A brief lull in the
winds is expected around sunrise before winds pick up again
Thursday morning after 14Z. The strongest winds with gusts to
~50 kts are currently favoring over the KMCK terminal through
~22-23Z tomorrow. KGLD could see the high winds of 40-50 kts
through ~21-22Z. LLWS at ~200 ft is also a concern for the
terminals through ~16Z Thursday, shifting from southwest to
northwest with the frontal passage at 35-45 kts. Blowing dust
could become more of an issue Thursday with local plumes of dust
developing due to the winds and creating visibility
restrictions. Be alert for rapidly changing conditions and the
possibility of brown out conditions.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ Thursday for
KSZ001>004-013>016-027>029-041-042.
Red Flag Warning from 7 AM MST /8 AM CST/ to 5 PM MST /6 PM
CST/ Thursday for KSZ001>004-013>016-027>029-041-042.
CO...High Wind Warning until 5 PM MST Thursday for COZ090>092.
Red Flag Warning from 7 AM to 5 PM MST Thursday for COZ252>254.
NE...High Wind Warning until 5 PM MST /6 PM CST/ Thursday for
NEZ079>081.
Red Flag Warning from 7 AM MST /8 AM CST/ to 5 PM MST /6 PM
CST/ Thursday for NEZ079>081.
&&
SHORT TERM...KAK
LONG TERM...KAK
AVIATION...KMKHazardous weather outlook, Dec 17, 12:36 PM MST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1236 PM MST Wed Dec 17 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1236 PM MST Wed Dec 17 2025 /136 PM CST Wed Dec 17 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A High Wind Warning is in effect for the entire area this evening
through Thursday afternoon. A cold front should move through and
cause sudden and sporadic wind gusts up to 60 mph. Strong wind gusts
will create dangerous travel conditions, especially for high profile
vehicles.
Patches of blowing dust leading to visibility around half a mile to
a mile may also occur this evening.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Thursday morning and into the early afternoon hours, strong winds
near 40 mph and gusts around 60-65 mph are possible for the area,
favoring those east of Highway 25. A few gusts up to 80 mph could
occur.
Blowing dust is forecast to develop during the morning hours, with
low visibility and/or brown conditions possible. Be alert for
rapidly changing and hazardous driving conditions.
Thursday also has a Red Flag Warning in effect for the entire Tri-
State area. Explosive fire growth is possible and may make fire
impossible to control.
.SPOTTER INFORMATION STATEMENT...
Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.
In the hours before
Local storm report, Dec 17, 8:09 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
809 PM MST Wed Dec 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM Non-Tstm Wnd Gst 8 N Benkelman 40.16N 101.53W
12/17/2025 M55 MPH Dundy NE Mesonet
Tallgrass Energy observation.
&&
JRMLocal storm report, Dec 17, 8:18 PM MST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
818 PM MST Wed Dec 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Non-Tstm Wnd Gst 8 ENE Clarkville 40.42N 102.47W
12/17/2025 M56 MPH Yuma CO Mesonet
Mesonet station PAI01 22 N Eckley.
&&
JRMHigh Wind, Yuma County
- When
- December 17, 8:20 PM MST to 10:45 PM MST
- Where
- Yuma County forecast zone
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
The strongest measured wind gust of the event was recorded 3 W Wray via a WeatherUnderground mesonet site named KCOWRAY25. The site also recorded a 81mph wind gust just before the 83mph gust. Another 80 mph wind gust was recorded via RAWS station near Hale named TT563 South Republican. A 75 mph wind gust was also recorded 4 NE Idalia on CDOT site CO047. A 71 mph wind gust was recorded on the Wray Airport AWOS named K2V5, a 64 mph wind gust was recorded shortly before as well. An Ambient Weather site 6 NNW Wauneta recorded a 69 mph wind gust. A CoAgMet site named CSU50 located 8 ENE Clarkville recorded a 60 mph wind gust. The county Emergency Manager relayed numerous damage reports such as numerous reports of roof and damage was reported in the town of Wray. A private hangar at the city of Wray Airport was destroyed due to the wind. Debris from this hangar also damaged neighboring hangars to the south. Fencing and part of a wood frame building was damaged in Eckley. A large tree in the town of Wray fell on a house destroying the house and compromising the framing.
Wildfire, Yuma County
- When
- December 17, 10:22 PM MST to December 18, 10:22 PM MST
- Where
- Yuma County forecast zone
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Yuma county emergency manager relayed that multiple fires were ongoing across the county as wind gusts of 60-83 mph were ongoing behind a cold front. There were also three smoke plumes on radar as well. The largest was named 33 Fire as it was along CR 33 near the town of Heartstrong, Colorado. It is believed the fire was started from downed power lines from the wind. The fire burned 12,000 acres but with the only damage known to be to an abandoned trailer and a pig barn with no livestock inside. The other fires from that day burned around 2000 acres near CR L in Yuma county and 50 acres near CR 44. Near the intersection of CR T and 28 a 15x20 chicken building with 20 chickens, 9 ducks and 1 rabbit was lost along with some minor damage to a goat pen. Fire damage was also reported to sprinklers and fence line near the intersection of CR 27 and CR U. A vacant house was burnt down as well near the same intersection.
High Wind, Kit Carson County
- When
- December 17, 10:25 PM MST to December 18, 12:15 AM MST
- Where
- Kit Carson County forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
A 76 mph wind gust was recorded on the Burlington Airport ASOS (KITR) Numerous wind gusts of 59-63 mph occurred as well throughout the timeframe.
High Wind, Cheyenne County
- When
- December 17, 10:45 PM MST
- Where
- Cheyenne County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
A WeatherUnderground site named COCHEYE2 reported a 63 mph wind gust 1 E Cheyenne Wells.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, December 17, 20251 death · $117,000 · 73 kt wind · 6 events
- Damaging Winds and High Wind in Idaho, December 17, 2025$1.2 million · 79 kt wind · 59 events
- High Wind in Montana, December 17, 2025$2.3 million · 86 kt wind · 8 events
- Damaging Winds and High Wind in Idaho, December 17, 20253 injured · $200,000 · 70 kt wind · 23 events
- High Wind in Colorado, December 17 to 18, 2025$300,000 · 108 kt wind · 16 events
- High Wind and Strong Wind in Idaho, December 17, 2025$361,000 · 66 kt wind · 6 events
- High Wind in Washington, December 17, 2025$235,000 · 70 kt wind · 8 events
- High Wind in South Dakota, December 17 to 18, 202588 kt wind · 64 events
- High Wind in Nebraska, December 17 to 18, 2025$45,000 · 70 kt wind · 27 events
- Blizzard and High Wind in North Dakota, December 17 to 18, 202579 kt wind · 46 events
- High Wind and Winter Weather in Wyoming, December 17 to 18, 2025$28,000 · 97 kt wind · 18 events
- High Wind in Montana, December 17 to 18, 202590 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299467, 1299462, 1299486, 1299471.